Alert archive / Florida / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 1, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 1, 2017, 5:29 AM CST for Holmes County, Walton County, Florida. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 1, 2017, 5:29 AM CST (11:29 UTC)
- Expired
- Jan 1, 2017, 6:15 AM CST
- In force
- 46 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Holmes County, FL, Walton County, FL
The radar
The Eglin Afb radar (KEVX), 29 km from the middle of the area, began a volume at 11:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 11.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1646 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 279 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
010
WUUS52 KTAE 011129
SVRTAE
FLC059-131-011215-
/O.NEW.KTAE.SV.W.0001.170101T1129Z-170101T1215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
529 AM CST SUN JAN 1 2017
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Southwestern Holmes County in the Panhandle of Florida...
Central Walton County in the Panhandle of Florida...
* Until 615 AM CST
* At 529 AM CST, a severe thunderstorm was located near Eglin Air
Force Base, or 12 miles west of De Funiak Springs, moving east at
35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
De Funiak Springs, Eglin Air Force Base, Union, Ponce De Leon,
Pleasant Hill, Piney Grove, Knox Hill, Alpine Heights, Mossy Head,
Douglass Crossroad, Oakwood Hills, Pleasant Ridge, Center Ridge, De
Funiak Spring Airport, Eucheeanna and Argyle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3062 8639 3074 8639 3088 8600 3077 8593
3062 8595
TIME...MOT...LOC 1129Z 257DEG 30KT 3069 8633
HAIL...<.75IN
WIND...60MPH
$$
30-PULLIN2 follow-up statements
217
WWUS52 KTAE 011142
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
542 AM CST SUN JAN 1 2017
FLC059-131-011215-
/O.CON.KTAE.SV.W.0001.000000T0000Z-170101T1215Z/
Holmes FL-Walton FL-
542 AM CST SUN JAN 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CST
FOR SOUTHWESTERN HOLMES AND CENTRAL WALTON COUNTIES...
At 542 AM CST, a severe thunderstorm was located near De Funiak
Springs, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
De Funiak Springs, Eglin Air Force Base, Union, Ponce De Leon,
Pleasant Hill, Piney Grove, Knox Hill, Alpine Heights, Douglass
Crossroad, Oakwood Hills, Pleasant Ridge, Center Ridge, De Funiak
Spring Airport, Eucheeanna and Argyle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3062 8628 3078 8628 3088 8600 3077 8593
3062 8595
TIME...MOT...LOC 1142Z 257DEG 30KT 3071 8621
HAIL...<.75IN
WIND...60MPH
$$
30-PULLIN607
WWUS52 KTAE 011154
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
554 AM CST SUN JAN 1 2017
FLC059-131-011215-
/O.CON.KTAE.SV.W.0001.000000T0000Z-170101T1215Z/
Holmes FL-Walton FL-
554 AM CST SUN JAN 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CST
FOR SOUTHWESTERN HOLMES AND CENTRAL WALTON COUNTIES...
At 554 AM CST, a severe thunderstorm was located over De Funiak
Springs, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
De Funiak Springs, Union, Ponce De Leon, Douglass Crossroad, Pleasant
Hill, Pleasant Ridge, Piney Grove, Knox Hill, Center Ridge, De Funiak
Spring Airport, Eucheeanna and Argyle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3062 8617 3081 8620 3088 8600 3077 8593
3062 8595
TIME...MOT...LOC 1154Z 257DEG 30KT 3073 8609
HAIL...<.75IN
WIND...60MPH
$$
30-PULLINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 1, 5:13 AM CST, 16 minutes earlier.
Area forecast discussion, Jan 1, 5:13 AM CST, 16 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 613 AM EST Sun Jan 1 2017 .AVIATION [Through 12Z Monday]... Widespread showers will continue today mainly across SE AL and SW GA and spreading into the FL panhandle counties. Predominate MVFR to IFR expected with the moderate to heavy showers and VFR outside of showers through this afternoon. IFR cigs will develop this evening and overnight with all terminals forecasted at IFR or below. Winds will remain from the southeast at 5-10 kts outside of heavier convection. && .PREV DISCUSSION [306 AM EST]... .NEAR TERM [Through Today]... Isentropic rainfall event developing across the southern United States as a weak warm front is positioned across southern MS/AL into the northern Gulf of Mexico, convergence on the west side of a surface high pressure ridge and strengthening southwesterly low level jet, and increasing upper level diffluence. Models prog the warm front to move northeast through the CWA today. This places the axis of heavy rainfall due to isentropic ascent further north than previous forecasts. The precipitation chances remain high but have lowered the amounts across SE AL/SW GA. Contemplated a flash flood watch for areas along and west of Albany to Panama City for today but decided not too based on this new model guidance and flash flood guidance in those areas being 4-4.5 inches in 6 hours (amounts through this afternoon generally on the order of 2-3 inches). Cape values are on the order of 500-800 J/kg this afternoon so kept a mention of Tstorms going. Will keep an eye on the hydrology in these areas for any training of heavier convection beginning later this morning. East of this area, a gradual decrease in rainfall amounts with eastern extent expected with little if any rainfall across the immediate eastern Big Bend counties. As the warm front moves through the area, dewpoints and temperatures will be on the rise. High temperatures are expected to be around 10 degrees warmer versus Saturday with highs mainly in the 70s...approaching 80 degrees in the eastern Big Bend around Cross City. .SHORT TERM [Tonight Through Tuesday]... Elevated shower and isolated thunderstorm chances will continue through Tuesday as deep layer moisture and large scale ascent will remain in place across the region. The primary threat associated with this system continues to be heavy rainfall, as model guidance continues to indicate PWATs ranging from 1.50" to 1.80" across the region late Sunday, generally 2 to 2.5 standard deviations above normal for early January. Wind profiles continue to look mostly unidirectional with height Sunday into Monday, nearly parallel to the advancing frontal boundary, indicating the potential for cell training to occur over a particular area. As a result, there is concern for localized flash flooding, especially in areas where training occurs. The Weather Prediction Center continues to have portions of the region highlighted in a slight risk for excessive rainfall Sunday into Monday. Exact timing, location, and rainfall totals of this event will be highlighted in the hydrology section. The secondary threat associated with this system will be the threat of severe weather Sunday and Monday. The Storm Prediction center has western portions of the forecast area (FL Panhandle and SE AL) outlooked in a slight risk area for Monday and a marginal risk area for Tuesday. Large scale ascent will increase on Monday, as a mid- level shortwave trough strengthens as it swings across the Lower Mississippi Valley. Model guidance is much more in tune tonight in indicating significant cyclogenesis at the surface accompanying the mid-level shortwave. Substantial moisture will already be in place, CAPE on the order of 750-1500 J/KG, and significant speed and directional shear (30-40kt LLJ, 40-50kt at mid-levels) to support all modes of severe weather Monday and especially Monday night. A cold front will move across the region Tuesday, clearing moisture and associated shower chances from west to east. Temperatures through the period will remain well above seasonal averages, with highs in the mid to upper 70s and lows in the low to mid 60s. .LONG TERM [Tuesday Night Through Sunday]... The long term period will feature fast quasi-stationary flow transitioning to deep layer broad troughing by the end of the week and weekend. Rain chances will generally be on the low end, though not non-existent. Temperatures will consistently cool to near seasonal averages through the weekend as a potent shortwave trough rotating around the Hudson Bay low slowly traverses the eastern Great Lakes, leaving much of the eastern U.S. in a stagnant trough pattern. .MARINE... Cautionary level winds are expected to persist through the morning hours before decreasing to 10 to 15 knots this afternoon. Elevated seas will persist through this afternoon, especially across the western marine zones, where 3 to 5 foot waves will be common, with isolated waves to 6 feet. Minor swells can be expected in these areas as well. Showers and isolated thunderstorms are expected to increase in coverage this afternoon and especially into tonight and tomorrow. Unsettled weather will persist through Tuesday before clearing, with a chance of strong to severe thunderstorms Monday afternoon and Monday night across coastal waters. .FIRE WEATHER... Red flag conditions are not expected for the next several days with RH values remaining above critical levels. .HYDROLOGY... Widespread heavy rain is expected to move into the region this morning and last through Sunday night, with more scattered chances on Monday and Tuesday. Expect the heaviest rain to fall along and west of a line from Albany through Panama City. Widespread average amounts will range from 2-4 inches, with isolated amounts between 6-8" (especially across southeast Alabama and the western panhandle of Florida). While isolated flash flooding is not out of the question, especially in areas of training cells, it is more likely that these amounts will fall over a long enough period of time to preclude such a threat. Though expect standing water in low-lying areas and possibly water over some of the typically flooded roadways. There is also the possibility of minor (or possibly moderate) river flooding along the Choctawhatchee, Shoal, and Pea rivers depending on where the axis of heaviest rain falls. Interests along these rivers should pay close attention to the forecast over the next 12 to 24 hours. The cold front will clear the region on Tuesday, with little to no rain expected through the end of the week. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 72 65 76 64 78 / 50 60 40 50 40 Panama City 73 65 76 65 74 / 70 70 60 60 30 Dothan 72 63 74 62 74 / 90 80 70 70 30 Albany 70 63 75 63 75 / 80 80 40 60 40 Valdosta 74 63 78 65 78 / 20 40 30 50 40 Cross City 80 61 80 65 77 / 10 10 20 40 40 Apalachicola 72 65 75 66 74 / 50 50 40 50 40 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Scholl SHORT TERM...Pullin LONG TERM...Pullin AVIATION...Scholl MARINE...Pullin FIRE WEATHER...Scholl HYDROLOGY...DVD/Pullin
In the hours before
Special weather statement, Jan 1, 4:57 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
457 AM CST SUN JAN 1 2017
FLZ007>009-011200-
Central Walton FL-Holmes FL-North Walton FL-
457 AM CST SUN JAN 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HOLMES AND NORTHEASTERN
WALTON COUNTIES UNTIL 600 AM CST...
At 456 AM CST, National Weather Service doppler radar indicated a
strong thunderstorm near Crestview, moving east at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
De Funiak Springs, Eglin Air Force Base, Union, Liberty, Paxton,
Ponce De Leon, Westville, Royals Crossroads, Barker Store, Baker
Settlement, Hickory Hill, Pleasant Hill, Piney Grove, New Hope,
Prosperity, Knox Hill, Gritney, Pond Creek, Lakewood and Arrant
Settlement.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3099 8639 3099 8583 3072 8583 3068 8587
3066 8587 3063 8592 3059 8591 3058 8589
3054 8639
TIME...MOT...LOC 1056Z 259DEG 37KT 3073 8651
30-PULLINThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 4:57 AM CST | Special Weather Statement | TAE | Walton | 63 min |
| Jan 1, 8:12 AM CST | Areal Flood Advisory | TAE | Holmes, Walton | 2 hr |
| Jan 1, 9:09 AM CST | River Flood Warning | TAE | Walton | 3 days |
| Jan 1, 9:40 AM CST | River Flood Warning | TAE | Holmes, Washington | 10 days |
| Jan 1, 9:40 AM CST | River Flood Warning | TAE | Walton, Washington | 13 days |
| Jan 1, 10:14 AM CST | Areal Flood Advisory | TAE | Holmes, Walton | 2 hr |
| Jan 1, 10:32 AM CST | Rip Current Statement | TAE | Walton | 12 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.